Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 8, NWS Aberdeen, SD

May 2, 20124 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 2, 2012, 10:49 PM CDT for 4 counties in South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2012, 10:49 PM CDT (03:49 UTC)
Expired
May 2, 2012, 11:30 PM CDT
In force
41 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Brown County, SD, Clark County, SD, Day County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 53 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 10:49 PM CDTHAIL 0.884 Ne Conde, SDNICKLE HAIL. TIME ESTIMATED BY RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2487 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS53 KABR 030349
SVRABR
SDC013-025-037-115-030430-
/O.NEW.KABR.SV.W.0008.120503T0349Z-120503T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1049 PM CDT WED MAY 2 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
  EXTREME NORTHWESTERN CLARK COUNTY IN NORTHEAST SOUTH DAKOTA...
  SOUTHERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA...
  NORTHEASTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 1130 PM CDT

* AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CONDE...OR 19 MILES SOUTH OF GROTON...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUTLER...BRISTOL AND LILY AROUND 1110 PM CDT...
  HOLMQUIST AROUND 1115 PM CDT...
  WEBSTER AROUND 1125 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4548 9760 4522 9733 4510 9811 4522 9821
TIME...MOT...LOC 0349Z 249DEG 36KT 4519 9800
WIND...HAIL <50MPH 1.00IN

$$
PARKIN
2 follow-up statements
818 
WWUS53 KABR 030404
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1104 PM CDT WED MAY 2 2012

SDC013-025-115-030414-
/O.CAN.KABR.SV.W.0008.000000T0000Z-120503T0430Z/
SPINK SD-CLARK SD-BROWN SD-
1104 PM CDT WED MAY 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN...EXTREME
NORTHWESTERN CLARK AND NORTHEASTERN SPINK COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.

LAT...LON 4518 9790 4532 9797 4548 9760 4522 9733
TIME...MOT...LOC 0404Z 249DEG 36KT 4524 9780

$$

SDC037-030430-
/O.CON.KABR.SV.W.0008.000000T0000Z-120503T0430Z/
DAY SD-
1104 PM CDT WED MAY 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL DAY
COUNTY UNTIL 1130 PM CDT...

AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 5 MILES WEST OF BUTLER...OR 16 MILES SOUTHWEST OF
WEBSTER...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUTLER AND BRISTOL AROUND 1110 PM CDT...
  HOLMQUIST AROUND 1115 PM CDT...
  WEBSTER AROUND 1125 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4518 9790 4532 9797 4548 9760 4522 9733
TIME...MOT...LOC 0404Z 249DEG 36KT 4524 9780
WIND...HAIL <50MPH 1.00IN

$$
PARKIN
486 
WWUS53 KABR 030430
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 PM CDT WED MAY 2 2012

SDC037-030440-
/O.EXP.KABR.SV.W.0008.000000T0000Z-120503T0430Z/
DAY SD-
1130 PM CDT WED MAY 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DAY COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

LAT...LON 4518 9790 4532 9797 4548 9760 4522 9733
TIME...MOT...LOC 0404Z 249DEG 36KT 4524 9780

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:22 PM CDT, 27 minutes earlier.

Area forecast discussion, May 2, 10:22 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1022 PM CDT WED MAY 2 2012

.UPDATE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
EASTERN HALF OF THE CWA THROUGH THE REST OF THE EVENING AND INTO
THE EARLY OVERNIGHT HOURS. NO LONGER EXPECTING ANYTHING
SEVERE...BUT WILL CONTINUE TO MONITOR CLOSELY. LOWERED POPS ACROSS
THE WEST WHERE THINGS ARE JUST ABOUT OVER. NO CHANGES MADE TO
WINDS OR TEMPERATURES AT THIS TIME.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
A POCKET OF DRIER AIR SITUATED OVER THE CWA...WITH A WAVE BOTH
NORTH AND SOUTH RESPONSIBLE FOR STORM DEVELOPMENT THIS
AFTERNOON...A FEW OF WHICH HAVE BEGUN TO LEAK ACROSS THE CWA
PERIPHERY. A WEAK WAVE WILL FOLLOW OVERNIGHT TO AFFECT THE REST OF
THE CWA...WITH A WEAK LOW LEVEL JET AND A FEW HUNDRED J/KG OF CAPE
TO WORK WITH. THUS...WILL CONTINUE TO ADVERTISE OVERNIGHT
THUNDERSTORMS. NOCTURNAL ACTIVITY AND WEAKNESS OF LOW LEVEL JET
SHOULD LIMIT OVERALL SEVERE POTENTIAL...HOWEVER WITH DECENT MID
LEVEL FLOW CAN NOT RULE OUT THE ODD SEVERE STORM.

HIGH PRESSURE WILL ALLOW FOR DRY CONDITIONS THURSDAY. PROFILES
ALONG EASTERN SOUTH DAKOTA MAY MIX OUT FOR A HIGH BASED STORM OR
TWO BUT GENERALLY SHOULD BE DRY BEFORE THE NEXT WEAK WAVE MOVES
IN FOR FRIDAY. GUIDANCE LATCHING ONTO MID LEVEL MOISTURE FOR MOST
OF THE AREA SUGGESTING LESS OF A THUNDERSTORM THREAT ALTHOUGH
THERE REMAINS SOME CAPE TO WORK WITH. SREF SUGGEST LIMITED AMOUNTS
HOWEVER.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
A SOMEWHAT ACTIVE PATTERN IS IN THE MAKING FOR THE WEEKEND. A MID
LEVEL TROF IS EXPECTED TO LIFT NORTHEAST OUT OF THE ROCKIES AND
ACROSS THE NORTHERN PLAINS LATE IN THE WEEKEND. OF COURSE THE
MODELS ARE SOMEWHAT DIFFERENT IN TIMING WITH THE ECMWF BEING THE
FASTEST AND STRONGEST. NONETHELESS THE COMBINATION OF AN INVERTED
TROF AND INCREASING LLM SHOULD SUPPORT A FAIR AMOUNT OF
ACTIVITY...ESPECIALLY LATE SATURDAY INTO SATURDAY NIGHT. THEN POPS
START TO CURTAIL AS WE HEAD TOWARD THE EARLY PART OF NEXT WEEK AS
HIGH PRESSURE SETTLES IN AT THE SURFACE. TEMPERATURES SHOULD START
OUT NEAR TO ABOVE NORMAL BUT THEN TREND TOWARD BELOW NORMAL EARLY
NEXT WEEK.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED ACROSS THE REGION TONIGHT INTO THE DAY
THURSDAY. HOWEVER SOME THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...MAINLY AROUND KMBG/KPIR/KABR...AND THEN POSSIBLY AGAIN
LATE TONIGHT AT KABR/KATY. WILL JUST INCLUDE VCTS IN
KPIR/KMBG/KABR FOR THE EVENING HOURS...THEN WILL MONITOR ACROSS
THE EAST LATER TONIGHT FOR POSSIBLE MENTION IN KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 2, 5:03 AM CDT, 17 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT WED MAY 2 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
503 AM CDT WED MAY 2 2012 /403 AM MDT WED MAY 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS
THE WESTERN DAKOTAS...AS WELL AS PORTIONS OF SOUTHEAST SOUTH
DAKOTA. THE GREATEST THREAT FOR ORGANIZED SEVERE STORMS WILL
RESIDE ACROSS SOUTHEAST SOUTH DAKOTA AND INTO PORTIONS OF NEBRASKA
AND IOWA. STORMS THAT DEVELOP OVER THE WESTERN DAKOTAS THIS
AFTERNOON WILL MOVE EAST ACROSS THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST THURSDAY
NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Special weather statement, May 2, 7:57 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
757 PM CDT WED MAY 2 2012

SDZ015-016-034-030130-
DEWEY-POTTER-SULLY-
757 PM CDT WED MAY 2 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
SULLY...SOUTHEASTERN DEWEY AND SOUTHWESTERN POTTER COUNTIES UNTIL 830
PM CDT/730 PM MDT/...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SUTTON BAY REC AREA...OR 14 MILES NORTHWEST
OF ONIDA...MOVING NORTHEAST AT 40 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE AGAR...GORMAN AND GETTYSBURG.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

PARKIN
Local storm report, May 2, 8:33 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
833 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             6 SSW SOUTH SHORE       45.02N  96.98W
05/02/2012  E1.00 INCH       CODINGTON          SD   PUBLIC

&&

EVENT NUMBER ABR1200096

NWS
Local storm report, May 2, 8:37 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             6 WSW SOUTH SHORE       45.07N  97.04W
05/02/2012  E1.00 INCH       CODINGTON          SD   PUBLIC

&&

CORRECTED LOCATION

EVENT NUMBER ABR1200096

NWS
Local storm report, May 2, 9:35 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             ROSCOE                  45.45N  99.33W
05/02/2012  E0.75 INCH       EDMUNDS            SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1200097

NWS
Local storm report, May 2, 9:42 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
942 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             5 NW ALBEE              45.10N  96.63W
05/02/2012  E1.00 INCH       GRANT              SD   PUBLIC

&&

EVENT NUMBER ABR1200098

NWS
Local storm report, May 2, 9:59 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
959 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             ROSCOE                  45.45N  99.33W
05/02/2012  E0.75 INCH       EDMUNDS            SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1200099

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:28 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Grant47 min
May 2, 8:07 PM CDTSevere Thunderstorm WarningABRPotter, Sully53 min
May 2, 8:14 PM CDTSevere Thunderstorm WarningABRCodington, Day, Grant46 min
May 2, 9:25 PM CDTSevere Thunderstorm WarningABRGrant15 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.